What is anticonvulsant drug allergy?
Commonly observed hypersensitivity reactions are dizziness, sleeplessness (insomnia), headache, slurred speech, nausea, fever, rashes, skin reactions and hepatitis (inflammation of the liver). In case, if you experience any sort of hypersensitivity reactions following the administration of anticonvulsant drugs, medical attention should be sought immediately. Carbamazepine, a widely used anticonvulsant, causes rashes in up to 10% of individuals, and in occasional cases, this may be the precursor to the development of a hypersensitivity syndrome characterized by systemic manifestations such as fever and eosinophilia (increase in a type of white blood cells known as eosinophils).
What is Anticonvulsant Hypersensitivity Syndrome (AHS)?
Anticonvulsant Hypersensitivity Syndrome is a delayed adverse drug reaction associated with the use of aromatic anticonvulsants. It is a multi-organ syndrome, which is potentially life-threatening. Characteristic features of this syndrome include fever, rash, hepatitis and other abnormalities affecting various organs. Medications such as carbamazepine, phenytoin, Phenobarbitone and lamotrigine are known to cause AHS; the diagnosis of AHS is based on signs and symptoms experienced by the affected individuals. Many other diseases may mimic AHS; however, it can be ruled out by performing simple laboratory tests.
How do I know that, I am allergic to anticonvulsant drug
It is not a mandate that all individuals being treated for epilepsy undergo allergic reactions. Hypersensitivity reactions to anticonvulsants are characterized by symptoms that are much common to any other allergic reaction. These include fever, rashes, cutaneous reactions, hepatitis and hematological abnormalities. Among these, appearance of rashes remains a vital clue for adverse drug reaction. Fever is the most common symptom, observed in about 90–100% of cases; however, even after discontinuing the offending drug, an intermittently elevated temperature may persist for weeks. Fever may appear first or be concomitant with skin eruptions.
Rashes are observed in 90% of the cases. The face, trunk and upper limbs are first affected, followed by lower limbs. A variety of other skin reactions may be seen with anticonvulsants, which include conditions such as urticaria, purpura, erythema multiforme, and exfoliative dermatitis. Other conditions such as Steven Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN) are uncommon and usually occur in individuals who are re-exposed to the drug. Mild hepatitis is observed in almost 50% of cases with AHS.
What are the adverse effects of Anticonvulsant Drugs?
The major adverse effects of anticonvulsants are constipation, mild nausea or vomiting, and mild dizziness, drowsiness, or lightheadedness. These problems usually go away as the body adjusts to the drug and do not require any medical treatment. Less common reported adverse effects are diarrhea, sleep problems, aching joints or muscles, increased sensitivity to sunlight, increased sweating, hair loss, enlargement of facial features, excessive hair growth, muscle twitching, and breast enlargement in males also may occur. Other side-effects may need medical attention.
If any of the following side-effects are noticed, check with your healthcare provider as early as possible:
- Clumsiness or unsteadiness
- Slurred speech or stuttering
- Unusual excitement, irritability, or nervousness
- Uncontrolled eye movements
- Blurred or double vision
- Mood or mental changes
- Increase in seizures
- Bleeding, tender, or swollen gums
- Skin rash or itching
- Enlarged glands in neck or armpits
- Muscle weakness or pain
What Are the Various Treatment options for Anticonvulsant Allergy?
Initially symptomatic treatment is provided to the affected individual, which is tailored appropriately at later stages. However, the offending drug should be discontinued immediately and appropriate therapy is initiated. Topical application of steroid medications and oral consumption of antihistamines are generally advised to control the symptoms associated with rashes Individuals who have been treated for AHS should avoid anticonvulsants like, carbamazepine, phenytoin and Phenobarbitone in future.
Valproic acid appears to be safer, as do the benzodiazepines and are commonly advised for individuals who have experienced an allergic reaction to general anticonvulsants. Alternatively, one of the other non-aromatic anticonvulsant drugs such as ethosuximide, gabapentin, levetiracetam, tiagabine, and topiramate can be used.
What Drugs Should I Avoid If I am Allergic to Anticonvulsants?
If you are allergic to any anticonvulsant drugs, immediately report to your healthcare provider, who may identify the level of allergy and suggest you to avoid all aromatic anticonvulsants. Some of the drugs that belong to the group of anticonvulsants that should be avoided in case of any allergy to anticonvulsants are:
- Valproic acid